Format

Send to

Choose Destination
See comment in PubMed Commons below
J Pain Symptom Manage. 1997 Jul;14(1):51-8.

Strychnine-like multifocal myoclonus and seizures in extremely high-dose opioid administration: treatment strategies.

Author information

1
Tom Baker Cancer Centre, Calgary Alberta, Canada.

Abstract

While occasional myoclonic jerks are prevalent in cancer patients receiving opioids, severe myoclonic jerks and seizures due to opioids are uncommon. In this retrospective case series, we describe five cancer patients with refractory cancer pain and severe neuroexcitatory toxicity associated with extremely high-dose opioid therapy to characterize better the syndrome, its treatment, and its outcome. Two patients died following seizures, but three patients recovered following prompt treatment with parenteral midazolam infusions and rotation to alternative opioids. Possible mechanisms and treatment options for this potentially lethal clinical syndrome are reviewed. The authors conclude that severe multifocal myoclonus and seizures associated with extremely high-dose opioid therapy are life-threatening, and respond to parenteral midazolam infusion, rotation to alternative opioids, and aggressive supportive care.

Comment in

PMID:
9223843
DOI:
10.1016/S0885-3924(97)00001-8
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Support Center